Thunderstorm Wind, Buchanan
- When
- June 19, 10:35 AM CST
- Where
- Buchanan County, (Stj)st Joseph Mem A
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.770, -94.920
A small cluster of storms with a bow echo, moved east across eastern Kansas and northern Missouri, during the morning hours of June 19, 2010. This storm system packed a strong punch, with radar estimated velocities topping out in the 80 to 90 knot range at times.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A small cluster of storms with a bow echo, moved east across eastern Kansas and northern Missouri, during the morning hours of June 19, 2010. This storm system packed a strong punch, with radar estimated velocities topping out in the 80 to 90 knot range at times. While the majority of this air speed didn't translate down to the surface, numerous reports of 60, to as high as 70 mph winds, were common from St. Joseph, to Kansas City, Lees Summit, Chillicothe, Sedalia, Moberly, and Columbia. This storm system remained intact long enough to cross the entire state of Missouri, making it a tri-state complex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 19, 5:32 AM CST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 632 AM CDT SAT JUN 19 2010 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... EVOLUTION OF MCSS OVER THE NEXT COUPLE OF DAYS AND BUILDUP OF MOISTURE AND EXCESSIVE HEAT WILL BE THE PRIMARY CONCERNS THIS FORECAST PACKAGE. IN WHAT SEEMS TO BE A NEVER ENDING THEME OF LATE NOCTURNAL MCSS CONTINUE TO PLAGUE THE CENTRAL U.S. TAIL END OF THE LATEST SYSTEM IS JUST EXITING THE CWA. HOWEVER...ANOTHER ONE HAS FORMED IN THE UPSLOPE REGION OF NORTHEAST CO/SOUTHWEST NEB WHERE THE SOUTHERLY LOW LEVEL JET HAS REORGANIZED. OPERATIONAL MODELS HAVE BEEN NEARLY USELESS IN DEPICTING THESE MCS. HOWEVER...THE 00Z RUN OF THE NAM AND ECMWF DID PICK UP ON THE SW NEB MCS AND THEY TRACK IT EAST ALONG THE EDGE OF THE MID LEVEL CAP AND JUST NORTH OF A DEVELOPING WARM FRONT. POTENTIAL IS THERE FOR THIS COMPLEX TO HOLD TOGETHER AND REACH THE NW CORNER OF MO BY MID TO LATE AFTERNOON. FURTHER SOUTH THE EML SHOULD BE STOUT ENOUGH TO EFFECTIVELY LIMIT CONVECTION TO NO MORE THAN A SLIGHT CHANCE. 850MB TEMPERATURES TODAY WILL BE VERY SIMILAR TO YESTERDAY SO PERSISTENCE SEEMS TO BE BEST FORECAST. SURFACE DEWPOINTS IN THE LOWER TO MIDDLE 70S WILL ONCE AGAIN SEND HEAT INDEX VALUES CLOSE TO ADVISORY CRITERIA. WILL HOLD OFF ON ISSUING AN ADVISORY BUT DAY SHIFT WILL NEED TO REEVALUATE. SUNDAY LOOKS VERY SIMILAR TEMPERATURE AND DEWPOINT WISE AND MAY NEED TO ISSUE AN ADVISORY DUE TO THE BUILDUP OF SEVERAL DAYS OF EXCESSIVE HEAT/HUMIDITY. SHOULD THE SOUTHWEST NEB MCS SHOW SIGNS OF MOVING INTO NW MO THIS EVENING A FLASH FLOOD WATCH WILL NEED TO BE CONSIDERED DUE TO THE SATURATED GROUND AND THE LIKELY HIGHLY EFFICIENT RAIN PRODUCER THESE FEATURES HAVE BEEN. FROM SUNDAY THROUGH TUESDAY THE OPERATIONAL MODELS BECOME INUNDATED WITH CONVECTIVE FEEDBACK ISSUES WHICH ARE SIGNALS FOR MCS TYPE FEATURES. THERE ARE SO MANY OF THEM THAT IT IS FRUITLESS TRYING TO TIME OR EVEN ESTIMATE THEIR EXISTENCE. BUT IT DOES APPEAR THAT THE MAJORITY WILL TRACK THROUGH IA WITH THE FAR NORTHERN COUNTIES LYING ON THE SOUTHERN FRINGE OF THESE SYSTEMS. FOR NOW BEST TO PAINT A STRIPE OF CHANCE POPS ACROSS THE FAR NORTHERN COUNTIES UNTIL FURTHER NOTICE. OTHERWISE...SEE NO END IN SIGHT TO HIGH HUMIDITIES AND HEAT WHICH MAY REQUIRE HEAT ADVISORIES. MJ && .AVIATION... FOR THE 12Z TAFS...THE MAIN CONCERN OVER THE NEXT 6 HOURS IS A CLUSTER OF STORMS MOVING THROUGH SOUTHERN NEBRASKA/NORTHERN KANSAS THAT MAY SPREAD INTO THE TERMINALS BY LATE MORNING. THIS CLUSTER OF STORMS LOOKS TO BE MOVING ALONG A LOW/MID LEVEL BOUNDARY DRAPED ACROSS NORTHERN KANSAS TRAILING TO THE EAST/NORTHEAST THROUGH NORTHWESTERN MISSOURI. TIMING THESE STORMS INTO THE TERMINALS BRINGS THEM IN AROUND 17 TO 18Z. ASIDE FROM THIS POSSIBLE CONVECTION IMPACTING THE TERMINALS THIS MORNING...THE ATMOSPHERE WILL BE EXTREMELY UNSTABLE THIS AFTERNOON. MID LEVEL WARM TEMPERATURES MAY ACT TO SUPPRESS CONVECTION BUT WITH BOUNDARIES IN THE AREA THUNDERSTORMS COULD DEVELOP AT ABOUT ANY TIME THIS AFTERNOON. THINK THE BEST CHANCES FOR ANOTHER ROUND OF STORMS INTO THE TERMINALS WILL BE LATER THIS EVENING HOWEVER AS ANOTHER COMPLEX OF STORMS...EXPECTED TO BE ACROSS NORTHERN MISSOURI TRAILS OUTFLOW/STORMS SOUTHWARD. CONFIDENCE IS IN TIMING OF THUNDERSTORM CHANCES IS LOW HOWEVER. CDB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 609 AM CDT SAT JUN 19 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 609 AM CDT SAT JUN 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF FAR NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS TODAY AND TONIGHT. AREAS GENERALLY NORTH OF AN ATCHISON KANSAS...ST JOSEPH TO GRANT CITY LINE MAY SEE SEVERE THUNDERSTORMS. THE PRIMARY SEVERE THREATS WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. IN ADDITION...VERY HEAVY RAINFALL WILL BE POSSIBLE WHERE STORMS MOVE REPEATEDLY OVER THE SAME AREAS. A FRONTAL BOUNDARY IS EXPECTED TO LIE NEARLY WEST TO EAST ACROSS NORTHERN KANSAS AND FAR NORTHERN MISSOURI LATER TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND NORTH OF THIS FRONT AND THEN ORGANIZE INTO A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS. ONE SUCH CLUSTER OF THUNDERSTORMS HAS MOVED EAST INTO SOUTH CENTRAL NEBRASKA AND ITS CURRENT MOVEMENT WILL BRING IT INTO FAR NORTHWEST MISSOURI BY LATE MORNING. SINCE THESE STORMS WILL BE MOVING INTO A MORE FAVORABLE AIR MASS IT IS POSSIBLE THAT THEY WILL HOLD TOGETHER AND EVEN INCREASE IN STRENGTH AS THEY CONTINUE TO THE EAST. LATER THIS EVENING...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM OVER NORTH CENTRAL KANSAS AND SOUTH CENTRAL AND CENTRAL NEBRASKA. THESE STORMS SHOULD TRACK MAINLY ACROSS IOWA BUT COULD TURN A BIT TO THE SOUTHEAST AND AFFECT FAR NORTHERN MISSOURI. MINOR TO MODERATE RIVER FLOODING IS OCCURRING OR IS FORECAST ALONG SEVERAL RIVERS IN THE OUTLOOK AREA. PLEASE SEE THE APPROPRIATE FLOOD WARNING OR FLOOD STATEMENT FOR SPECIFIC DETAILS. IN ADDITION...THE COMBINATION OF VERY MOIST AND HOT AIR WILL RESULT IN AFTERNOON HEAT INDEX VALUES IN THE UPPER 90S ACROSS NORTHERN MISSOURI...WITH HEAT INDEX VALUES BETWEEN 98 AND 102 FOR AREAS GENERALLY SOUTH OF THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A NEARLY STATIONARY FRONT WILL TAKE UP RESIDENCE FROM SOUTHERN NEBRASKA AND NORTHERN KANSAS EAST TO SOUTHERN IOWA AND NORTHERN MISSOURI SUNDAY THROUGH TUESDAY. A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL LIKELY TRIGGER PERIODIC ROUNDS OF THUNDERSTORMS SUNDAY THROUGH TUESDAY IN THE VICINITY OF THE BOUNDARY...MAINLY IN NORTHERN MISSOURI ALONG AND NORTH OF ROUTE 36. SEVERE WEATHER WILL BE POSSIBLE ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL. OUTSIDE OF THUNDERSTORM ACTIVITY...VERY WARM AND HUMID CONDITIONS WILL CONTINUE INTO EARLY NEXT WEEK. TEMPERATURES IN THE 90S COMBINED WITH HIGH RELATIVE HUMIDITY WILL PRODUCE HEAT INDICES AROUND 100. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE OVER NORTHWEST MISSOURI TODAY. IN ADDITION...SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY IN AREAS NEAR THE IOWA BORDER. MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1133 AM CDT SAT JUN 19 2010
KSZ103>105-MOZ028-191715-
JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
1133 AM CDT SAT JUN 19 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND WYANDOTTE AND LEAVENWORTH COUNTIES IN NORTHEAST
KANSAS...AND SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI
UNTIL 1215 PM CDT...
AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EASTON TO
WILLIAMSTOWN...AND MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
TONGANOXIE...LANSING...BASEHOR...DE SOTO...BONNER SPRINGS...
WEATHERBY LAKE...EDWARDSVILLE...PARKVILLE...SHAWNEE...LAKE
QUIVIRA...KANSAS CITY KANSAS...MERRIAM...OLATHE...LENEXA...
MISSION...WESTWOOD...OVERLAND PARK...FAIRWAY...PRAIRIE VILLAGE AND
MISSION HILLS.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3931 9516 3928 9461 3883 9461 3892 9506
3897 9505 3898 9507 3895 9510 3896 9512
3896 9514 3897 9518
TIME...MOT...LOC 1633Z 298DEG 33KT 3930 9509 3910 9527
NRRThe Pleasant Hill radar (KEAX), 121 km away, was scanning. The volume nearest the first event began at 16:35 UTC.
22 thunderstorm wind, 3 hail. Local standard time, as filed.
Thunderstorm winds were estimated to 65 mph.
Multiple trailers were damaged by winds, estimated up to 80 mph near Lake Contrary.
Roofs were blown off several trailer roofs. The debris was strewn from southwest to northeast. An unstrapped trailer home was blown off its blocks and rolled. One to two foot diamater trees were blown down. Based on the EF kit, winds were estimated up to 89 mph.
Thunderstorm winds were estimated to 60 mph.
A large business sign was snapped off, with winds estimated to 70 mph.
Thunderstorm winds were estimated to 60 mph.
Thunderstorm winds were estimated up to 70 mph.
Thunderstorm wind gusts to 65 mph, were reported at the junction of Highways 31 and 6.
Thunderstorm winds were estimated to gust to 60 mph.
Thunderstorm winds were estimated to 60 mph.
Thunderstorm winds were estimated up to 60 mph.
Thunderstorm winds were estimated up to 65 mph.
Thunderstorm winds were estimated up to 60 mph.
Thunderstorm winds were estimated up to 65 mph.
A tree was blown onto powerlines and caused a fire. Thunderstorm winds were estimated up to 60 mph.
Thunderstorm winds were estimated up to 60 mph.
Thunderstorm winds were estimated up to 60 mph.
Shingle damage was reported to two homes. A small outbuilding was also blown over.
Thunderstorm winds estimated at 60 mph, caused a large tree to fall down on a road.
A couple of tree limbs up to 24 inches in diameter were snapped off. Numerous tree limbs 2 to 3 inches were reported down. Thunderstorm winds were estimated up to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244329, 244308, 244331, 244330, 244328, 244311, 244315, 244316, 244313, 244314, 244306, 244304, 244317, 244320, 244319, 244322, 244305, 244321, 244323, 244326, 244324, 244325, 244332, 244327, 244333.